[Skip to Navigation]
Article
December 1989

Safety Hazard With Intravenous Pumps

Author Affiliations

Children's Hospital National Medical Center 111 Michigan Ave NW Washington, DC 20010

Am J Dis Child. 1989;143(12):1390-1391. doi:10.1001/archpedi.1989.02150240012002

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Sir.—The following patient reports document a safety hazard associated with the IMED (model 960) volumetric infusion pump (IMED Corp, San Diego, Calif).

Patient Reports.—Patient 1.—A 3-year-old black girl presented with chronic secretory diarrhea. She had been receiving total parental nutrition since the first year of life. During recent hospitalization for suspected central line sepsis, the patient played with the settings on the IMED volumetric infusion pump (model 960), changing the rate to 632 mL/h, thereby self-administering a 120-mL bolus of the 25% dextrose, with 2.5 g of protein per deciliter of the total parenteral nutrition solution. The patient was discovered in an obtunded state, with blood pressure elevated to 146/94 mm/Hg. Findings of an initial laboratory examination were consistent with a hyperosmolar, hyperglycemic, nonketotic state: glucose, 65.5 mmol/L; serum osmolarity, 375 mOsm/L; calcium, 2.74 mmol/L; magnesium, 1.15 mmol/L; phosphorus, 2.29 mmol/L; potassium, 5.7 mmol/L; and serum

First Page Preview View Large
First page PDF preview
First page PDF preview
Add or change institution
×